This is what happens if you take too much MDMA

MDMA

One man has died and four others are seriously ill in Manchester after taking what police say is a "particularly potent" form of MDMA.

It's being branded as "magic" or "pink champagne" - and is sold as crystals.

A man's been arrested on suspicion of supplying Class A drugs and has been released while inquiries continue.

So what happens to your body when you take too much MDMA? We asked an addiction psychiatrist, Dr Adam Winstock, to explain.

A crowd at a night club

"When MDMA gets absorbed into your blood stream, it hits your brain and causes it to release a whole bunch of chemicals," says Dr Winstock - who also runs the Global Drug Survey.

"Mainly serotonin but also things called noradrenalin and dopamine. This is what gives you the pleasurable effects.

"But if you take too much these same chemicals can cause your heart to start going too fast, and you can start overheating, sweating and gurning.

"And the euphoria and energy give way, so you're left feeling anxious, twitchy and agitated."

Ecstasy pills

Some people can get through this simply by waiting it out, others need a trip to A&E.

But anyone with these symptoms should get immediate medical help - rigid muscles, shallow breathing, fast racing pulse, hyper-aggression/mania, seizure, foaming at the mouth and unconsciousness.

Although Dr Winstock says the number of deaths in the UK where MDMA is implicated is on the rise, overall he describes it as a "remarkably safe" drug.

"It can kill people in the three main ways. Firstly, if you get too much serotonin, dopamine and noradrenalin you can get dehydrated and overheat.

"Once your body goes above about 42C your organs shut down and it can be very difficult to get people to recover from that point.

"The other thing is an abnormal heart rhythm. Too much stress on your heart can essentially give you a heart attack.

"Finally, some people die because they drink too much water. It's because MDMA also releases a hormone called SIADH which stops you peeing. So it's really weird - and it does mean that you need to be careful not to drink too much.

"But in general the risk is small and even people who end up in A&E will usually be back to normal in two or three days."

Because MDMA is a class A drug, possession can land you with up to seven years in prison.

People dancing in a club

"There's always a risk taking any drug and the only way to reduce that risk to zero is to not take it," says Dr Winstock.

"But if you are going to, the simple advice is when you're taking a new pill or powder for the first time, don't be daft, start with a test dose, lay off the booze and drink some water.

"Above all - I think the most important thing is to keep an eye on your mates. Because the person that's going to get you out of trouble more quickly than anyone else is your mate.

"So if you see someone who's overheating, they look like they're acting strangely, get them off to one side and take them to a first aid tent. That early intervention can make a big difference.

Blue ecstasy pill

"Never be afraid of going to get help, it can save your mate."

MDMA is getting purer and more dangerous and more people are dying every year after taking pills.

In 2015, 57 people died taking ecstasy, which is up from 13 in 2011.

If you need help, there's more at BBC Advice.

Find us on Instagram at BBCNewsbeat and follow us on Snapchat, search for bbc_newsbeat